This information is intended for use by health professionals

1. Name of the medicinal product

Value Health Cold Relief Powders Lemon

2. Qualitative and quantitative composition

Active ingredient

mg/sachet

Paracetamol fine cryst EP

650

Ascorbic Acid fine PDR EP

50

3. Pharmaceutical form

Powder for oral solution

4. Clinical particulars
4.1 Therapeutic indications

For the symptomatic relief of colds and influenza.

4.2 Posology and method of administration

Adults and children over 12 years: The contents of the sachet dissolved in hot water to be taken at bedtime and repeated every four hours during the day if necessary up to a maximum of 4 doses in 24 hours.

Children under 12 years: Not to be given without medical advice.

There is no need for dosage reduction in the elderly.

4.3 Contraindications

Hypersensitivity to any of the ingredients. Severe liver disease or kidney damage.

4.4 Special warnings and precautions for use

Caution in patients with impaired liver or kidney function.

The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease.

Do not take more than 4 doses in 24 hours.

Do not exceed the stated dose.

Children under 12 years should not be given this medicine without medical advice.

If symptoms persist, consult your doctor.

Keep all medicines out of the reach of children.

Contains paracetamol.

Do not take this product for more than three days without consulting your doctor.

Do not take with any other paracetamol-containing products.

Label:

Immediate medical advice should be sought in the event of an overdose, even if you feel well.

Leaflet or combined Label/Leaflet:

Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.

4.5 Interaction with other medicinal products and other forms of interaction

The speed of absorbtion of paracetamol may be increased by metoclopramide or domperidone and absorbtion reduced by cholestyramine. The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.

4.6 Pregnancy and lactation

Epidemiological studies in human pregnancy have shown no effects due to paracetamol when used in the recommended dosage, but patients should follow the advice of their doctor regarding its use.

Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast feeding.

4.7 Effects on ability to drive and use machines

No adverse effect known.

4.8 Undesirable effects

Side effects are usually mild and may include skin rashes and other allergic reactions occasionally.

There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causally related to paracetamol.

4.9 Overdose

Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning hepatic failure may progress to encephalopathy, coma and death. Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported. Liver damage is possible in adults who have taken 10g or more of paracetamol. It is considered that excess quantities of a toxic metabolite (usually adequately detoxified by glutathione when normal doses of paracetamol are ingested) become irreversibly bound to liver tissue. Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention and any patient who has ingested around 7.5g or more of paracetamol in the preceding 4 hours should undergo gastric lavage. Administration of oral methionine or intravenous n-acetylcysteine, which may have a beneficial effect up to at least 48 hours after the overdose, may be required. General supportive measure must be available.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Paracetamol is a peripherally acting analgesic with antipyretic properties.

Ascorbic acid is a source of vitamin C which may be beneficial during infection when vitamin C levels are believed to fall.

5.2 Pharmacokinetic properties

Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 30 minutes to 2 hours after ingestion. Paracetamol is metabolised in the liver and excreted in the urine mainly as the glucuronide and sulphate conjugates, with about 10% as glutathione conjugates. Less than 5% is excreted as unchanged paracetamol. The elimination half-life varies from about 1-4 hours. Plasma protein binding is negligible at usual therapeutic concentrations, although this is dose dependent.

Ascorbic acid is readily absorbed from the gastrointestinal tract and widely distributed in the body tissues. Ascorbic acid is reversibly oxidised to dehydro ascorbic acid; some is metabolised to ascorbate-2-sulphate which is inactive and oxalic acid which are excreted in the urine. Ascorbic acid crosses the placenta and is distributed into breast milk.

5.3 Preclinical safety data

There are no preclinical data of relevance to the prescriber which are additional to that already included.

6. Pharmaceutical particulars
6.1 List of excipients

B-Carotene 1% cws (roche)

Lemon flavour for cold relief

Pulverised sugar BSC

Light magnesium carbonate

Castor sugar BSC 043

Sodium saccharin recryst

Maize starch pdr

Anhydrous citric acid gran

Sodium citrate fine gran

6.2 Incompatibilities

None.

6.3 Shelf life

36 months.

6.4 Special precautions for storage

None.

6.5 Nature and contents of container

Heat sealed paper/aluminium foil/polythene sachets in a cardboard carton.

Pack sizes: 5, 10.

6.6 Special precautions for disposal and other handling

None.

7. Marketing authorisation holder

The Boots Company PLC

1 Thane Road West

Nottingham NG2 3AA

Trading as: Value Health

8. Marketing authorisation number(s)

PL 00014/5213R

9. Date of first authorisation/renewal of the authorisation

First authorisation: 24 March 1988

Last renewal: 28 July 1993

10. Date of revision of the text

April 2005